Background: Inappropriate polypharmacy may negatively impact the quality of life of residents in aged care facilities, but it remains unclear which medications may influence this reduced quality of life. Objective: The objective of this study was to examine whether the Drug Burden Index and potentially inappropriate medications were associated with quality of life in older adults living in residential care with a high prevalence of cognitive impairment and dementia. Methods: We conducted cross-sectional analyses of 541 individuals recruited from 17 residential aged care facilities in Australia in the Investigating Services Provided in the Residential Environment for Dementia (INSPIRED) study. Quality of life was measured using the EuroQol Five Dimensions Questionnaire (a measure of generic quality of life) and the Dementia Quality of Life Questionnaire completed by the participant or a proxy. Results: In the 100 days prior to recruitment, 83.1% of the participants received at least one anticholinergic or sedative medication included in the Drug Burden Index and 73.0% received at least one potentially inappropriate medication according to the Beers Criteria. Multi-level linear models showed there was a significant association between a higher Drug Burden Index and lower quality of life according to the EuroQol Five Dimensions Questionnaire [β (standard error): − 0.034 (0.012), p = 0.006] after adjustment for potential confounding factors. Increasing numbers of potentially inappropriate medications were also associated with lower EuroQol Five Dimensions Questionnaire scores [− 0.030 (0.010), p = 0.003] and Dementia Quality of Life Questionnaire-Self-Report-Utility scores [− 0.020 (0.009), p = 0.029]. Exposure to both Drug Burden Index-associated medications and potentially inappropriate medications was associated with lower Dementia Quality of Life Questionnaire-Self-Report-Utility scores [− 0.034 (0.017), p = 0.049]. Conclusion: Exposure to anticholinergic and sedative medications and potentially inappropriate medications occurred in over three-quarters of a population of older adults in residential care and was associated with a lower quality of life.